Alert archive / Vermont / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 97, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 3, 2007, 2:30 PM EDT for Orleans County, Vermont. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2007, 2:30 PM EDT (18:30 UTC)
- Expired
- Aug 3, 2007, 3:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Orleans County, VT
The radar
The Burlington radar (KCXX), 97 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:50 PM EDT | HAIL 0.88 | North Troy, VT | PENNY TO NICKEL SIZE HAIL REPORTED AT NORTH TROY POST OFFICE |
| Aug 3, 3:00 PM EDT | HAIL 1 | North Troy, VT | QUARTER SIZE HAIL REPORTED BY SPOTTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 12:56 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1978 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBTV 031830
SVRBTV
VTC019-031930-
/O.NEW.KBTV.SV.W.0097.070803T1830Z-070803T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT FRI AUG 3 2007
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORLEANS COUNTY IN NORTHEAST VERMONT
* UNTIL 330 PM EDT.
* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF JAY...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JAY AROUND 240 PM EDT.
NORTH TROY AROUND 245 PM EDT.
TROY AND WESTFIELD AROUND 250 PM EDT.
NEWPORT CENTER AROUND 300 PM EDT.
COVENTRY AROUND 305 PM EDT.
NEWPORT AROUND 310 PM EDT.
THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4501 7192 4500 7190 4491 7194 4487 7189
4479 7199 4478 7196 4474 7197 4472 7200
4487 7252 4500 7255
$$
LAHIFF1 follow-up statement
000
WWUS51 KBTV 031928
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
328 PM EDT FRI AUG 3 2007
VTC019-031938-
/O.EXP.KBTV.SV.W.0097.000000T0000Z-070803T1930Z/
ORLEANS VT-
328 PM EDT FRI AUG 3 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ORLEANS COUNTY
EXPIRES AT 330 PM EDT...
STRONG THUNDERSTORMS WILL PERSIST ACROSS ORLEANS COUNTY FOR THE NEXT
HOUR...THOUGH THE THREAT FOR DAMAGING WINDS AND HAIL HAS DIMINISHED.
LAT...LON 4501 7192 4500 7190 4491 7194 4487 7189
4479 7199 4478 7196 4474 7197 4472 7200
4487 7252 4500 7255
$$
LAHIFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:00 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 3, 2:00 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EDT FRI AUG 3 2007 .SYNOPSIS... THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE TODAY...AND COMBINED WITH AN APPROACHING UPPER LEVEL TROUGH OF LOW PRESSURE...WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS TO DEVELOP MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND HAIL. COOLER AND DRIER AIR WILL RETURN TO THE NORTH COUNTRY SATURDAY AND SUNDAY AS HIGH PRESSURE BUILDS INTO THE REGION FROM CANADA. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED 105 PM FRIDAY QUICK UPDATE TO FCST TO REFLECT ISSUANCE OF SVT TSTM WATCH #560 FOR ENTIRE FA. LATEST ANALYSIS SHOWING RESIDUAL OUTFLOW BNDRYS FROM PRIOR CONVECTION THIS MORNING LIE ACROSS NRN PORTIONS OF VT/NY ATTM. THIS IS PROVIDING FOCUS FOR INITIAL TSRA DEVELOPMENT ACROSS THIS REGION. LAPS ANALYSIS INDICATES CIN HAS VIRTUALLY DISSIPATED ACROSS MUCH OF THE REGION...THUS EXPECT ADDL CONVECTIVE INITIATION...SOME NEARING OR EXCEEDING SVR LIMITS TO CONTINUE OVER THE NEXT FEW HOURS. MINOR UPDATE THIS MORNING TO REFLECT LATEST TRENDS IN SKY COVER...AND TO ADDRESS ISOLATED THUNDER NE VT AND SCT CONVECTION APPROACHING SRN VT. HAVE ALSO BROADENED TEMP RANGES SLIGHTLY ACROSS SRN VT. AS ADDRESSED IN EARLIER SHIFT...LATEST ANALYSIS CONFIRMS IDEA OF SCT ROBUST CONVECTION ACROSS AREA THIS AFTERNOON/EVENING W/PASSG OF WEAK UPPER TROUGH AND ATTENDANT SFC FRONT. STEEP SFC TO MID LVL LAPSE RATES IN EXCESS OF 6.5C/KM WILL ALLOW AMPLE INSTABILITY IN EXCESS OF 2000 J/KG TO DEVELOP ACROSS THE AREA TODAY. DESPITE LACK OF DISCRETE SHORTWAVE FEATURE AND RELATIVELY WEAK 0-6KM SHEAR...FEEL PRESENCE OF SFC BNDRY AND ANY WIND SHIFT/TD DISCONTINUITIES WILL BE MORE THAN SUFFICIENT TO SPARK SCATTERED CONVECTION ACROSS AREA TODAY...SOME OF WHICH MAY APPROACH OR EXCEED SVR THRESHOLDS. INDEED THIS HAS ALREADY HAPPENED THIS MORNING ACROSS FRANKLIN CTY VERMONT ALONG INITIAL PRE-FRONTAL TROUGH BNDRY. AGAIN...PRIOR FCSTS WORDING OF SCATTERED IN TERMS OF CONVECTIVE COVERAGE APPEARS REASONABLE AND NOT ALL AREAS WILL RECEIVE RAINFALL TODAY...ESP CENTRAL/SRN VT WHERE STRONG SUBSIDENCE/CAPPING WILL HOLD SUSTAINED UPDRAFTS AT BAY FOR MUCH OF THE DAY. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... CANADIAN HIGH PRESSURE TO MOVE DOWN OVER THE AREA LATER TONIGHT AND TAKE HOLD THROUGH SUNDAY. COOLER AND DRIER AIR MASS IS EXPECTED WITH TEMPERATURES GETTING BACK TO SEASONAL NORMALS BOTH DAYS. SHOULD SEE PLENTY OF SUNSHINE BOTH DAYS WITH SOME INCREASE IN CLOUDS TOWARDS SUNDAY NIGHT. THIS IS IN RESPONSE TO A WARM FRONT THAT WILL BE APPROACHING THE AREA LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING. SOME QUESTION AS TO PRECIPITATION CHANCES LATE SUNDAY NIGHT AS UNCERTAINTY IS QUITE HIGH REGARDING TIMING OF WARM FRONT. CURRENT GRIDS INDICATE SLIGHT CHANCE OF SHOWERS AFTER MIDNIGHT AND WILL CONTINUE WITH THIS IDEA. && .LONG TERM /MONDAY THROUGH FRIDAY/... COMPLICATED PATTERN IN EXTENDED WITH NO STRONG SIGNALS EARLY ON...THUS WL HV CHC SHOWERY DAYS LATE MONDAY INTO MONDAY NIGHT AND AGAIN TUESDAY NIGHT THRU WEDNESDAY. EXACT TIMING OF ONSET AND ENDING TIMES OF SUMMERTIME PCPN AND EXTENDED PDS ALWAYS A CHALLENGE. WRMFNT SPRDS CLDS ACRS AREA DURG MONDAY AS WK SFC LO TRACKS NE ACRS SRN CANADA. WL INDC CHC SHWRS LATE MON AND MON NGT. EXPC DRY WEATHER FIRST PART OF TUE...BUT HV INDCD SLGT CHC SHWR...TO BLEND WITH REGIONAL INDICATIONS. FNTL BNDRY STAGNANTS ACRS NRN NEW ENG-CNTRL NY TUE NGT AND WED AS A WEAK LOW PRES SYS MOVES E ALG FNTL BNDRY NR CANADIAN BORDER. WL INTRODUCE CHC/SCT SHWRS/TSTMS LATE TUE INTO MIDDAY WED. IPVG CONDS LATER WED AND WED NGT WITH JUST SLGT CHC SHWR...THEN DRY THURS AS SFC HI PRES BUILDS ACRS NY/PA THURS. && .AVIATION /18Z FRIDAY THROUGH TUESDAY/... UPDATED 200 PM FRIDAY === THROUGH 18Z SATURDAY === SCT TSTMS ARE DEVELOPING AT 1745Z ALONG A LINE FROM NRN FRANKLIN COUNTY VT SWWD ACROSS THE NRN ADIRONDACKS. STORMS WILL INCREASE IN COVERAGE AND INTENSITY THRU THE PEAK HEATING HRS THIS AFTN RESULTING IN BRIEF HVY RAIN AND POTENTIAL SVR WIND GUSTS WITH STRONGER CORES. CONDITIONS AT THE TAF SITES WILL GENERALLY BE VFR EXPECT BRIEFLY IFR WITH PASSAGE OF TSTMS. STORM MOTIONS SUGGEST STRONGER GUSTS ASSOCIATED WITH GUST FRONTS WILL COME OUT OF A WLY DIRECTION...WITH GUSTS APPROACHING SVR LIMITS POSSIBLE LOCALLY THRU THIS EVENING. ACTIVITY DECREASES BY LATE THIS EVENING WITH SFC BNDRY/FRONT CLEARING THE CWA TO THE EAST BY MIDNIGHT. WINDS WILL GENERALLY SHIFT TO THE WEST FOLLOWING THE BNDRY LATE THIS EVENING/OVERNIGHT...THEN BECOMING NWLY AROUND 10KTS EARLY SATURDAY WITH MOSTLY CLR SKIES EXPECTED. === 18Z SATURDAY THROUGH TUESDAY === SFC HIGH PRESSURE OVER THE GREAT LAKES REGION AT 18Z SATURDAY BUILDS EWD OVER THE NORTH COUNTRY THRU 18Z SUNDAY BRINGING LIGHT WINDS AND VFR CONDITIONS. RETURN SWLY LOW-LEVEL FLOW BY MONDAY AFTN BRINGS A CHANCE OF SHOWERS AND THUNDERSTORMS...FOLLOWED BY CONTINUED CHANCE FOR SHOWERS/TSTMS MONDAY NIGHT AS NEXT SFC COLD FRONT APPROACHES THE AREA FROM THE WEST PER 12Z GFS. PERIODS OF MVFR CONDITIONS CAN THEREFORE BE EXPECTED MONDAY AFTN THRU MONDAY NIGHT. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...EVENSON NEAR TERM...JMG SHORT TERM...EVENSON LONG TERM...SFH AVIATION...BANACOS
Hazardous weather outlook, Aug 3, 1:04 PM EDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 104 PM EDT FRI AUG 3 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-041715- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 104 PM EDT FRI AUG 3 2007 ...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. HANSON
In the hours before
Special weather statement, Aug 3, 2:05 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 205 PM EDT FRI AUG 3 2007 NYZ030-031-034-031830- WESTERN ESSEX-WESTERN CLINTON-SOUTHERN FRANKLIN- INCLUDING...SARANAC LAKE 205 PM EDT FRI AUG 3 2007 AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SARANAC LAKE...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE 6 MILES SOUTH OF VERMONTVILLE...6 MILES NORTH OF LAKE PLACID BY 220 PM...NEAR FRANKLIN FALLS AND 8 MILES WEST OF WILMINGTON BY 230 PM. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT. HANSON
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:24 AM EDT | Severe Thunderstorm Warning | BTV | Franklin | 33 min |
| Aug 3, 1:37 PM EDT | Severe Thunderstorm Warning | BTV | Franklin | 53 min |
| Aug 3, 3:20 PM EDT | Severe Thunderstorm Warning | BTV | Franklin | 55 min |
| Aug 3, 4:20 PM EDT | Severe Thunderstorm Warning | BTV | Orleans | 55 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.